Incidence of acute allergic reactions to contrast medium following CT examination on the basis of analysis of medical record ...

Pol J Public Health 2015;125(2): 103-109

PAWEŁ ZDANOWSKI1, DANUTA SZYMCZEWSKA2, GRAŻYNA DYKOWSKA3, JOANNA GOTLIB4

1 Warsaw Medical University, Poland
2 Avi Diagnostic Imaging, Medical Centre, Warsaw, Poland
3 Division of Public Health, Faculty of Health Science, Medical University of Warsaw, Poland
4 Division of Teaching and Outcomes of Education, Faculty of Health Science, Medical University of Warsaw, Poland


DOI: 10.1515/pjph-2015-0034

Abstract

Incidence of acute allergic reactions to contrast medium following CT examination on the basis of analysis of medical record data – preliminary report

 

Introduction. A contrast-enhanced CT examination can have negative health implications. It can spark both allergic and other adverse reactions.
Aim. The study aimed at analyzing the incidence of acute allergic reactions to Ultravist 370, used as a contrast medium in a CT examination.
Material and methods. The analysis of medical records that comprised 12295 patients who had undergone a CT examination. Women accounted for 50.7% of the study participants. Mean age of the patients was 62 years (min. 15; max. 92, SD=10.123). In the study, 6219 patients were examined without using a contrast medium and 6076 individuals underwent a contrast-enhanced CT examination. In the further analysis, Group 1 comprised of 15 patients from the contrast-enhanced CT examination group who confirmed being allergic to a contrast medium after the CT examination and Group 2 comprised 49 persons who had reported being allergic to iodine before the CT examination.
Results. 15 patients (8 women and 7 men) developed an allergy to Ultravist 370 (contrast medium). An acute allergic reaction was most likely to happen in two groups of patients: between 31-40 and 51-60 years. Some 12 out of 15 patients had no contraindications for taking an iodine-based contrast medium. The most frequent allergic reactions to Ultravist 370 were rash and urticaria (15 patients). Five patients out of those who experienced adverse reactions reported two symptoms of allergy each while other patients reported one symptom only. Patients with mild symptoms of acute reaction to a contrast medium (15 patients) received pharmacotherapy recommended by a radiologist. Some 13 individuals received Solu-Medrol intravenously and 2 patients received Solu-Medrol intravenously and Fenicort intramuscularly.
Conclusions. 1. Using Ultravist 370 in patients is safe, since there is very low risk of adverse side effects caused by the application of this contrast medium. 2. In the present study, age, gender, and risk factors contributed to the development of acute allergic reactions. However, due to the small size of the study group, it is obvious that issues like the incidence of symptoms of discomfort or intolerance of the drug need further research. 3. Owing to the fact that essential biochemical tests had not been performed on a large group of patients, doctors referring patients to a CT examination should take care of their own safety by properly preparing themselves for this procedure. 4. It seems essential to develop and implement regular trainings for CT laboratory staff with reference to the following issues: the incidence and nature of acute adverse reactions to non-ionic contrast medium (Ultravist 370), as well as the procedures for dealing with side effects.

Keywords

contrast medium, allergic reactions, medical record, computed tomography

Calendar

May 2019

Mon Tue Wed Thu Fri Sat Sun
    01 02 03 04 05
06 07 08 09 10 11 12
13 14 15 16 17 18 19
20 21 22 23 24 25 26
27 28 29 30 31